Alert archive / North Carolina / Frost Advisories in 2017

Frost Advisory 5, NWS Newport/Morehead City, NC

November 20, 2017Hyde County, Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this frost advisory at Nov 20, 2017, 1:38 PM EST for Hyde County, Pamlico County, North Carolina. It took effect at Nov 21, 2017, 1:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 1:38 PM EST (18:38 UTC)
In effect from
Nov 21, 2017, 1:00 AM EST
Expired
Nov 21, 2017, 8:00 AM EST
In force
7 hr
Issued by
NWS Newport/Morehead City, NC

Counties Hyde County, NC, Pamlico County, NC

The radar

The Morehead City radar (KMHX), 71 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS72 KMHX 201838
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
138 PM EST Mon Nov 20 2017

NCZ081-094-211000-
/O.NEW.KMHX.FR.Y.0005.171121T0600Z-171121T1300Z/
Mainland Hyde-Pamlico-
Including the cities of Engelhard, Fairfield, Ponzer, Scranton, 
Swanquarter, Oriental, Bayboro, Arapahoe, and Vandemere
138 PM EST Mon Nov 20 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST TUESDAY...

The National Weather Service in Newport/Morehead City has issued
a Frost Advisory, which is in effect from 1 AM to 8 AM EST
Tuesday.

* TEMPERATURES...In the mid 30s.

* TIMING...Overnight and early Tuesday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this frost advisory went out at Nov 20, 11:57 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 20, 11:57 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1157 AM EST Mon Nov 20 2017

.SYNOPSIS...
High pressure will pass through the area from the west today and
tonight, moving off the coast Tuesday. A cold front will move
through late Tuesday night and off the coast Wednesday. Areas of
low pressure will move northeast across the offshore waters
Thursday through Saturday. A dry cold front will move through
Sunday, bringing a shot of much colder air.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 930 am Mon...No significant changes needed to previous
forecast for update this morning. Latest sfc analysis shows
1026mb high pressure centered over TN/AL/MS this morning. High
pressure will continue to build in from the west, making for an
overall pleasant day, though temps will remain below normal. Low
level thickness values and sunny skies support highs in the
lower to mid 50s for the Outer Banks, and mid 50s to upper 50s
inland.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 230 am Mon...With the surface ridge overhead, clear skies
and calm winds are forecast throughout. There will be the
potential for frost for those coastal counties that have not yet
ended the growing season (Mainland Hyde and Pamlico)...with
temps dropping into the mid to upper 30s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 230 AM Mon...High pres will slide offshore Tue with
increasing clouds and warmer temps as low lvl flow becomes SE
to S. Highs will be well into the 60s across much of the area.
An area of low pres will lift NE just off the coast Tue night
and depart to the NE Wed. Expect decent coverage of showers to
spread across the region Tue Night and cont likely pops most
areas with good chc deep inland. The showers will end from W to
E Wed morn as the low departs with decreasing clouds and
increasing N winds. Temps will be mild Tue night with lows
mostly in the 50s. Shld reach upr 50s to mid 60s Wed before
better CAA kicks in. Dry and cool Wed night as high pres builds
in with lows mid/upr 30s inland to mostly 40s beaches.

Low confidence for the Thu thru Sat period. Models agree
that a couple areas of low pres will lift NE off the coast
however track and timing differ. Leaned a little closer to ECMWF
with mainly dry conditions Thu and Fri with just slight pop
cst. For the late Fri night and Sat time period added a small
pop cst per ECMWF showing good moisture and QPF spreading across
with another low lifting NE ahead of approaching cold front.
Cool temps cont Thu and Fri with N/NE winds highs mostly in the
50s. On Sat will warm a bit ahead of approaching cold front with
lower 60s expected.

Strong cold front will cross Sat night with cold high pres
building in from the W Sun and Mon. Highs Sun will be in the 50s
and looks like mainly 40s to around 50 for Mon. Lows will
likely approach or reach freezing most inland areas Sun Night.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term /through tonight/...
As of 12 PM Monday...VFR conditions will dominate the TAF
period as strong high pressure is in control of the regional
area. Skies will continue to be clear this afternoon, then a FEW
to SCT high clouds may stream through late tonight. Winds will
remain light and variable with no fog developing as dewpoint
depression is above 5 degrees. Clouds will increase tomorrow,
but remain VFR.

Long Term /Tue through Fri/...
As of 230 AM Mon...VFR expected Tue as high pres slides off the
coast. Showers expected to develop Tue night and early Wed as
low pres lifts NE off the coast. These showers will likely lead
to a few periods of sub VFR espcly closer to cst. VFR should
return later Wed as high pres builds in and the low departs.
Mainly VFR expected Thu and Fri with deeper moisture and shower
threat expected mainly E of taf sites.

&&

.MARINE...
Short Term /through tonight/...
As of 930 am Mon...Latest obs show N/NW winds 10-20 kt with seas
2-5 ft this morning. Improving boating conditions forecast in
the short term as high pressure builds across the area from the
west. Northwest winds 10-20 knots this morning become 5-10 knots
this afternoon, with seas subsiding to 2-3 ft.

Long Term /Tue through Fri/...
As of 230 AM Mon...SE to S winds 10 to 15 kts expected most of
Tue and Tue night as high pres slides offshore. Winds become N
and increase Wed as the low departs and high pres builds in.
Speeds will reach 15 to 25 kts Wed aftn and cont in that range
Wed night. NE winds 10 to 20 kts expected Thu and Fri as low
pres tracks well offshore and high pres cont to the W.

Seas of 1 to 3 feet early Tue will build to 2 to 4 feet late
Tue and reach 3 to 5 feet by early Wed. As N winds increase Wed
seas will build to 5 to 8 feet by evening. Seas will slowly
subside to 4 to 6 feet Thu and cont in that range into Fri.
Confidence in wind speeds and seas heights is low Thu and Fri
as models differ significantly.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...HSA
NEAR TERM...CQD/HSA
SHORT TERM...HSA
LONG TERM...RF
AVIATION...RF/BM
MARINE...RF/CQD/HSA
Hazardous weather outlook, Nov 20, 1:38 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
138 PM EST Mon Nov 20 2017

NCZ029-044>047-079-080-090>093-095-098-103-104-211845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-Duplin-
Lenoir-Jones-Craven-Carteret-Onslow-Outer Banks Dare-
Outer Banks Hyde-
138 PM EST Mon Nov 20 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ081-094-211845-
Mainland Hyde-Pamlico-
138 PM EST Mon Nov 20 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST TUESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in North Carolina, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.